Funnel Cloud, Coke
- When
- May 6, 3:55 PM CST to 3:58 PM CST
- Where
- Coke County, 2.77 mi S of Blackwell
- Reported by
- Public
- Coordinates
- 32.040, -100.320
Severe thunderstorms developed across the southern Big Country during the afternoon and slowly propagated to the southwest. These thunderstorms produced brief tornadoes, large hail and very heavy rain as they moved through the Concho Valley and into the Northern Edwards Plateau.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
Severe thunderstorms developed across the southern Big Country during the afternoon and slowly propagated to the southwest. These thunderstorms produced brief tornadoes, large hail and very heavy rain as they moved through the Concho Valley and into the Northern Edwards Plateau. The thunderstorms continued through much of the night causing heavy rains across Sutton, Concho, Menard and McCulloch counties. The heavy rains and flooding continued into the afternoon on the 7th across the Northern Edwards Plateau and the Northwest Hill Country.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 6, 2:50 PM CST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 350 PM CDT SUN MAY 6 2007 .SHORT TERM... FIRST OF ALL...TORNADO WATCH ISSUED EARLIER AND AFTERNOON PRODUCTS WERE SENT WITH THE MENTION OF THE WATCH INCLUDED. WEAK SURFACE LOW HAS HELPED PUSH A WEAK PACIFIC FRONT INTO THE AREA...EXTENDING ROUGHLY FROM CHILDRESS TO SWEETWATER TO SANDERSON. HAVE HAD A FEW SEVERE STORMS ACROSS NOLAN COUNTY...AND THE TOWERING CU CONTINUES TO TRY TO DEVELOP DOWN THE LINE INTO CROCKETT COUNTY...BUT STILL FIGHTING A WEAK CAP AT THIS POINT. STILL SEVERAL HOURS BEFORE MAX HEATING...SO GETTING STORMS TO DEVELOP FURTHER SOUTH STILL LOOKS REASONABLE. FLOW IS GENERALLY TO THE NORTH NORTHEAST SO STORMS WILL NOT COME EAST VERY QUICKLY...BUT STORMS WILL NOT GET INTO THE EASTERN COUNTIES UNTIL WELL INTO THE EVENING...AT THE EARLIEST. BOUNDARY MAY SHIFT A BACK TO THE WEST SOMEWHAT TONIGHT...AND THEN THE BIG QUESTIONS BEGIN. MODELS KEEP THE BOUNDARY JUST TO THE NORTHWEST OF THE AREA INTO MONDAY...AND THEN PUSH INTO WEST CENTRAL TEXAS BY MONDAY NIGHT OR TUESDAY. GIVEN THE HIGH PRECIPITABLE WATER VALUES PRESENT...HEAVY RAINFALL ALONG AND NORTHWEST OF THE BOUNDARY SEEMS A GOOD BET. HOWEVER...IF ENOUGH CONVECTION DEVELOP NORTH OF THE FRONT...BOUNDARY WILL SAG MUCH FARTHER SOUTH THAN THE MODELS INDICATE. WITH THIS MIND...WILL CONTINUE TO INCLUDE A MENTION OF LOCALLY HEAVY RAINFALL AND WILL CONTINUE THE SPS. .LONG TERM... SYSTEM FINALLY GETS OUT BY WEDNESDAY NIGHT OR THURSDAY MORNING. WILL DISCOUNT THE KINDA ODD MCS THE GFS DEVELOPS FRIDAY AND FRIDAY NIGHT JUST TO THE EAST OF MY AREA FOR NOW AND CONTINUE TO MONITOR FOR CONTINUITY. OTHERWISE...LOOKS DRY FOR NOW. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 79 64 80 / 50 60 60 50 SAN ANGELO 65 81 65 82 / 40 60 60 40 JUNCTION 72 84 68 81 / 30 30 40 40 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 125 PM CDT SUN MAY 6 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-071830- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 125 PM CDT SUN MAY 6 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TO DEVELOP ACROSS MOST OF WEST CENTRAL TEXAS THIS AFTERNOON AND TONIGHT. HOWEVER...THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND WEST OF A LINE FROM JUNCTION...TO BRADY...TO COLEMAN. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN UPPER-LEVEL STORM SYSTEM WILL CONTINUE OVER THE SOUTHWESTERN UNITED STATES THROUGH THE EARLY PART OF NEXT WEEK...BEFORE MOVING INTO THE SOUTHERN PLAINS BY MID WEEK. THUS...EXPECT THE THREAT OF SEVERE WEATHER TO LINGER ACROSS WEST CENTRAL TEXAS WELL INTO NEXT WEEK. ALONG WITH LARGE HAIL AND DAMAGING WINDS...HEAVY RAINFALL MAY PRODUCE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WE MAY NEED TO ACTIVATE SPOTTERS DURING THE AFTERNOON OR EVENING FOR THE NEXT SEVERAL DAYS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 1125 AM CDT SUN MAY 6 2007 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-071000- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER... STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS... MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA... HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN... ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN... BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON 549 AM CDT SUN MAY 6 2007 ...HEAVY RAIN THREAT...AND THE POSSIBILITY OF SEVERE WEATHER ...CONTINUES ACROSS WEST CENTRAL TEXAS THROUGH WEDNESDAY... A PERSISTENT UPPER-LEVEL STORM SYSTEM WILL REMAIN ALMOST STATIONARY OVER THE SOUTHWESTERN UNITED STATES DURING THE NEXT SEVERAL DAYS. THIS SYSTEM...INTERACTING WITH SURFACE BOUNDARIES ...MAY INITIATE THUNDERSTORMS ACROSS WEST CENTRAL TEXAS TODAY...WITH SEVERAL ROUNDS OF THUNDERSTORMS POSSIBLE THROUGH MID WEEK. ANY OF THESE STORMS WILL HAVE THE POTENTIAL OF PRODUCING LOCALLY HEAVY RAINFALL. HOWEVER...THE MOST LIKELY TIME FRAME FOR THE HEAVIER RAINFALL WILL PROBABLY START ON MONDAY...AND CONTINUE THROUGH WEDNESDAY MORNING. BY THE TIME THE SYSTEM FINALLY PUSHES AWAY FROM THE AREA...SOME LOCATIONS OF WEST CENTRAL TEXAS MAY SEE RAINFALL TOTALS IN EXCESS OF 3 INCHES. THE HEAVIER RAINFALL WILL LIKELY FOCUS ALONG THE SURFACE BOUNDARIES...BUT GIVEN THE UNCERTAINTY ON WHERE THESE BOUNDARIES WILL END UP ON MONDAY AND TUESDAY...IT REMAINS UNKNOWN ON WHAT PORTIONS OF WEST CENTRAL TEXAS MAY END UP SEEING THE HIGHER TOTALS. DESPITE THE DRY CONDITIONS OF THE LAST FEW DAYS...AREA SOILS REMAIN WET AND NEARLY SATURATED. IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO PRODUCE RAPID RISES ON AREA CREEKS AND STREAMS. IN ADDITION TO THE HEAVY RAINFALL...SEVERE THUNDERSTORMS MAY DEVELOP ACROSS WEST CENTRAL TEXAS THROUGH MID WEEK. EXPECT THE MAIN THREATS TO BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...ISOLATED TORNADOES ARE ALSO POSSIBLE. WE STRONGLY ENCOURAGE EVERYONE ACROSS WEST CENTRAL TEXAS TO CLOSELY MONITOR LOCAL TELEVISION STATIONS...RADIO STATIONS...OR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST UPDATES ON THIS DEVELOPING WEATHER SITUATION. 07
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 421 PM CDT SUN MAY 6 2007 TXZ064-071-072-062215- STERLING TX-TOM GREEN TX-IRION TX- 421 PM CDT SUN MAY 6 2007 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR STERLING...TOM GREEN AND IRION COUNTIES... AT 418 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 12 MILES SOUTHWEST OF ARDEN...OR ABOUT 11 MILES NORTHWEST OF MERTZON...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... ARDEN BY 455 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 449 PM CDT SUN MAY 6 2007 TXZ098-062245- HASKELL TX- 449 PM CDT SUN MAY 6 2007 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 545 PM CDT FOR HASKELL COUNTY... AT 447 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES NORTHEAST OF SAGERTON...OR ABOUT 10 MILES WEST OF HASKELL...MOVING NORTH AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... RULE AND HASKELL BY 500 PM CDT ROCHESTER BY 525 PM CDT OBRIEN AND WEINERT BY 535 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING FOR WESTERN TEXAS.
The San Angelo radar (KSJT), 76 km away, was scanning. The volume nearest the first event began at 21:56 UTC.
11 hail, 7 flash flood, 2 tornado, 1 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Law Enforcement Officials witnessed a tornado for several minutes. No damage was noted as the tornado remained in open fields.
Hail lasted for several minutes. Damage to roofs and cars was observed.
Severe golfball size hail fell in Carlsbad for several minutes.
Severe quarter size hail fell for several minutes in the Grape Creek community.
A Game Warden reported golf ball size hail.
Golf ball size hail fell for several minutes. Only minor damage was noted.
A rope tornado was visible from the San Angelo forecast office in Irion County. This tornado was seen by multiple people at different locations.
Heavy rains caused a creek to overflow it's banks along Highway 158 just to the east of Bronte. One foot of water covered 158.
Heavy Rains of 2 to 5 inches fell in the immediate vicinity of Carlsbad and produced enough rise to flood the East Carlsbad Loop in a short amount of time.
Amateur Radio Operators reported numerous reports of quarter size hail in San Angelo.
A thunderstorm downburst overturned a small trailer and blew over a sign.
Highway 190 west of Menard was flooded after very heavy rains caused a draw to flow out of its banks and onto the highway.
A road that paralleled Interstate 10 just east of Sonora was flooded.
Texas Department of Transportation reported water over the road at Farm to Market Road 503 and 504 in Northwest McCulloch county.
Texas Department of Transportation reported Farm to Market Road 2596 in northwest Sutton County was closed due to one foot or more of water over the road.
Kimble County reported water was over Highway 377 south of Junction along the South Llano river and they reported that Department of Transportion closed the highway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2007Every state in 2007This day in weather historyThe tornado archive for Texas, 2007Warnings in Texas, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34671, 34672, 34675, 34676, 34677, 34678, 34679, 34680, 34682, 34683, 34684, 34685, 34686, 34687, 34688, 34961, 34963, 34964, 34965, 34966, 34967, 34969.